Alert archive / Alabama / Flash Flood Watches in 2016

Flash Flood Watch 3, NWS Birmingham, AL

March 11, 20165 counties in Alabama

NWS Birmingham, AL issued this flash flood watch at Mar 11, 2016, 9:39 AM CST for 5 counties in Alabama. It took effect at Mar 11, 2016, 10:00 AM CST. It was in force for 29 hr.

The area

The counties it named.

The facts

Issued
Mar 11, 2016, 9:39 AM CST (15:39 UTC)
In effect from
Mar 11, 2016, 10:00 AM CST
Expired
Mar 12, 2016, 2:40 PM CST
In force
29 hr
Issued by
NWS Birmingham, AL
Flood severity
None

Counties Greene County, AL, Lamar County, AL, Marengo County, AL, Pickens County, AL, Sumter County, AL

The radar

The Columbus AFB radar (KGWX), 109 km from the middle of the area, began a volume at 15:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 3.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2016-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2016-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1377 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

234 
WGUS64 KBMX 111539
FFABMX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE BIRMINGHAM AL
939 AM CST FRI MAR 11 2016

...FLASH FLOODING POSSIBLE ACROSS FAR WESTERN AND SOUTHWESTERN
CENTRAL ALABAMA COUNTIES THROUGH SATURDAY AFTERNOON...

ALZ012-022-030-031-039-120400-
/O.NEW.KBMX.FF.A.0003.160311T1600Z-160313T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAMAR-PICKENS-SUMTER-GREENE-MARENGO-
INCLUDING THE CITIES OF...SULLIGENT...VERNON...CARROLLTON...
LIVINGSTON...EUTAW...DEMOPOLIS...LINDEN
939 AM CST FRI MAR 11 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF WEST CENTRAL ALABAMA... 
  INCLUDING THE FOLLOWING AREAS...GREENE...LAMAR...MARENGO... 
  PICKENS AND SUMTER. 

* THROUGH SATURDAY AFTERNOON

* MULTIPLE ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
  MOVE INTO WESTERN AND SOUTHWESTERN CENTRAL ALABAMA COUNTIES
  TODAY THROUGH THE DAY ON SATURDAY. HEAVY RAINFALL MEASURING UP
  TO 2 INCHES PER HOUR WILL BE POSSIBLE. 2 TO 3 INCHES OF RAINFALL
  HAVE ALREADY FALLEN ACROSS THE WATCH AREA...AND SOIL CONDITIONS
  HAVE BECOME SATURATED. AN ADDITIONAL 2 TO 3 INCHES OF RAIN WILL
  BE POSSIBLE THROUGH THE DAY ON SATURDAY.

* PONDING OF WATER ON ROADWAYS ESPECIALLY IN POOR DRAINAGE AREAS
  WILL BECOME LIKELY ACROSS THE WATCH AREA...AND LOW LYING
  LOCATIONS WILL BE ESPECIALLY PRONE TO FLOODING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
3 follow-up statements
837 
WGUS64 KBMX 120152
FFABMX

FLOOD WATCH
NATIONAL WEATHER SERVICE BIRMINGHAM AL
752 PM CST FRI MAR 11 2016

...FLASH FLOODING POSSIBLE ACROSS FAR WESTERN AND SOUTHWESTERN
CENTRAL ALABAMA COUNTIES THROUGH SATURDAY AFTERNOON...

ALZ012-022-030-031-039-121315-
/O.CON.KBMX.FF.A.0003.000000T0000Z-160313T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAMAR-PICKENS-SUMTER-GREENE-MARENGO-
INCLUDING THE CITIES OF...SULLIGENT...VERNON...CARROLLTON...
LIVINGSTON...EUTAW...DEMOPOLIS...LINDEN
752 PM CST FRI MAR 11 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY
AFTERNOON...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF WEST CENTRAL ALABAMA...INCLUDING THE FOLLOWING 
  AREAS...GREENE...LAMAR...MARENGO...PICKENS AND SUMTER. 

* THROUGH SATURDAY AFTERNOON

* LIGHT SHOWERS ARE POSSIBLE THROUGH TONIGHT...WITH ANOTHER ROUND
  OF SHOWERS AND A FEW THUNDERSTORMS ON SATURDAY. HEAVY RAINFALL
  ON THURSDAY AND FRIDAY HAS RESULTED IN SATURATED SOILS.
  ADDITIONAL RAINFALL ON SATURDAY COULD RESULT IN FLOODING.

* PONDING OF WATER ON ROADWAYS ESPECIALLY IN POOR DRAINAGE AREAS
  IS POSSIBLE IN THE WATCH AREA...AND LOW LYING LOCATIONS WILL BE
  ESPECIALLY PRONE TO FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
 
89/08
133 
WGUS64 KBMX 121211
FFABMX

FLOOD WATCH
NATIONAL WEATHER SERVICE BIRMINGHAM AL
611 AM CST SAT MAR 12 2016

...FLASH FLOODING POSSIBLE ACROSS FAR WESTERN AND SOUTHWESTERN
CENTRAL ALABAMA COUNTIES THROUGH THIS AFTERNOON...

ALZ012-022-030-031-039-130000-
/O.CON.KBMX.FF.A.0003.000000T0000Z-160313T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAMAR-PICKENS-SUMTER-GREENE-MARENGO-
INCLUDING THE CITIES OF...SULLIGENT...VERNON...CARROLLTON...
LIVINGSTON...EUTAW...DEMOPOLIS...LINDEN
611 AM CST SAT MAR 12 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* FAR WEST CENTRAL ALABAMA...INCLUDING THE FOLLOWING
  COUNTIES...GREENE...LAMAR...MARENGO...PICKENS
  AND SUMTER.

* UNTIL 6 PM CST THIS EVENING

* LOCALIZED HEAVY RAINFALL IS POSSIBLE TODAY. FLASH FLOODING COULD
  OCCUR DUE TO SATURATED SOILS.

* PONDING OF WATER ON ROADWAYS ESPECIALLY IN POOR DRAINAGE AREAS 
  IS POSSIBLE IN THE WATCH AREA...AND LOW LYING LOCATIONS WILL 
  BE ESPECIALLY PRONE TO FLOODING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
156 
WGUS64 KBMX 122040
FFABMX

FLOOD WATCH
NATIONAL WEATHER SERVICE BIRMINGHAM AL
240 PM CST SAT MAR 12 2016

...FLASH FLOOD WATCH ACROSS FAR WESTERN AND SOUTHWESTERN
CENTRAL ALABAMA COUNTIES HAS BEEN CANCELLED...

ALZ012-022-030-031-039-122145-
/O.CAN.KBMX.FF.A.0003.000000T0000Z-160313T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAMAR-PICKENS-SUMTER-GREENE-MARENGO-
INCLUDING THE CITIES OF...SULLIGENT...VERNON...CARROLLTON...
LIVINGSTON...EUTAW...DEMOPOLIS...LINDEN
240 PM CST SAT MAR 12 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR GREENE...LAMAR...MARENGO...PICKENS AND
SUMTER COUNTIES HAS BEEN CANCELLED. RAINFALL RATES ARE NOT
EXPECTED THIS AFTERNOON TO PRODUCE FLASH FLOODING.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood watch went out at Mar 11, 6:14 AM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Mar 11, 6:14 AM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
614 AM CST FRI MAR 11 2016

.UPDATE...
FOR 12Z AVIATION.

&&

.SHORT TERM...TODAY AND TONIGHT.

UPPER CUTOFF LOW IS NOW OVER THE RIO GRANDE VALLEY WITH DEEP
SOUTHERLY FLOW STREAMING MOISTURE RICH GULF AIR NORTHWARD ACROSS
LOUISIANA AND MISSISSIPPI. A LARGE RAIN SHIELD IS STILL VISIBLE
ACROSS THIS AREA WITH FLOODING ONGOING OR POSSIBLE. THERE IS ALSO
A WEAK STALLED FRONTAL BOUNDARY THAT STRETCHES NORTHEASTWARD
ACROSS NORTHERN MISSISSIPPI AND SOUTHERN TENNESSEE. THE RAIN
HAS DECREASED IN COVERAGE ACROSS ALABAMA SINCE MIDNIGHT BUT LIGHT
RAIN CONTINUES ACROSS THE WESTERN COUNTIES. THE BEST RAIN CHANCES
TODAY WILL REMAIN ACROSS THE FAR WEST...CLOSER TO THE UPPER LOW AND
WITHIN THE MORE MOISTURE RICH AIRMASS. WHILE WE DO NOT EXPECT
WIDESPREAD FLOODING PROBLEMS ACROSS OUR CWA...SOME LOCALIZED
FLOODING IS POSSIBLE IN THE WEST WHERE GENERALLY 2-3 INCHES OF RAIN
HAS FALLEN SINCE THURSDAY AFTERNOON. MODELS SHOW ENOUGH INSTABILITY
FOR AT LEAST A FEW EMBEDDED THUNDERSTORMS TODAY...PRIMARILY ACROSS
THE WEST. TEMPS WILL ONCE AGAIN RISE INTO THE 70S...AND POSSIBLY LOW
80S IN THE SOUTHEAST.

THE UPPER LOW WILL LIFT NORTHWARD INTO TEXAS TONIGHT...WHICH IN
TURN WILL BRIEFLY ENHANCE THE UPPER RIDGE TO OUR EAST. AS A RESULT
RAIN CHANCES WILL DECREASE OVERNIGHT WITH SCATTERED SHOWERS STILL
POSSIBLE ACROSS THE WEST/SOUTHWEST AFTER MIDNIGHT. LOWS WILL BE IN
THE 60S ONCE AGAIN TONIGHT.

19

.LONG TERM...SATURDAY THROUGH THURSDAY.

THE UPPER LOW WILL LIFT TO THE NORTHEAST AND OPEN AS IT MERGES
WITH MEAN FLOW ACROSS THE MIDWEST. THIS WILL SHIFT THE MOISTURE
AXIS FURTHER TO THE EAST AND ACROSS CENTRAL ALABAMA SATURDAY AND
SATURDAY NIGHT. IMPULSES ROTATING AROUND THE WEAKENING TROUGH WILL
AID IN SHOWER DEVELOPMENT SATURDAY MORNING...WITH ADDITIONAL
COVERAGE AND HEAVIER RAINFALL SATURDAY AFTERNOON AND EVENING AS
THE SHORTWAVE AXIS SWINGS THROUGH THE TENNESSEE VALLEY AND THE
LLJ STRENGTHENS. WILL NEED TO WATCH FOR DEVELOPMENT ALONG THE
NORTHERN GULF COAST DURING THE DAY AND SEE IF THAT PRECLUDES
HEAVIER RAINFALL NORTHWARD. GIVEN THE CURRENTLY FORECASTED WIND
FIELDS...DEVELOPMENT SHOULD SPREAD NORTHWARD-NORTHEASTWARD INTO
THE AREA AND NOT REMAIN ALONG THE COAST. WOULD EXPECT THE ALREADY
HIGH POPS FOR THIS TIME PERIOD TO INCREASE FURTHER FOR AT LEAST A
PORTION OF THE AREA SOMETIME SATURDAY AFTERNOON AND EVENING.

DRIER AIR BEGINS TO WORK INTO THE AREA FROM THE SOUTHWEST EARLY
SUNDAY AS THE SYSTEM LIFTS INTO THE MIDWEST. A QUICK MOVING UPPER
LOW CROSSING THE SOUTHERN PLAINS WILL BE RIGHT ON THE HEELS OF THE
EXITING SHORTWAVE. COOL TEMPERATURES ALOFT ASSOCIATED WITH THE
UPPER LOW WILL STEEPEN LAPSE RATES SUNDAY NIGHT AND EARLY
MONDAY. LOW CAPE VALUES AND DECENT SHEAR WOULD BE SUPPORTIVE OF
THUNDERSTORMS. MODELS DIFFER WITH THE TRACK AND TIMING OF THIS
LOW AND WHETHER THE BETTER FORCING WILL BE TO OUR NORTH...LEAVING
MAINLY SHOWERS AND A COUPLE THUNDERSTORMS ACROSS NORTH CENTRAL
ALABAMA. WILL KEEP THE MENTION OF TS IN THE GRIDS...BUT CONFIDENCE
IS NOT HIGH ENOUGH TO ADD A MENTION OF SVR STORMS TO THE HWO.

WE GET A CHANCE TO DRY OUT THE MIDDLE OF NEXT WEEK. A WEAK FRONT
WILL DROP INTO THE SOUTHEAST TUESDAY NIGHT AND WEDNESDAY. FORCING
AND MOISTURE IS VERY WEAK...AND HAVE LOWERED POPS FOR THIS TIME
PERIOD. THE NEXT SYSTEM BEGINS TO TAKE SHAPE TO OUR WEST THE END
OF THE WORK WEEK...AND ALTHOUGH THERE ARE MODEL DIFFERENCES ON
HOW THE SYSTEM PROGRESSES EASTWARD...LOOKS LIKE RAIN RETURNS TO
CENTRAL ALABAMA FOR THE WEEKEND.

14

&&

.AVIATION...
12Z TAF DISCUSSION.

CONFIDENCE HAS INCREASED SOMEWHAT SINCE THE LAST TAF ISSUANCE. THE
LOW CIGS THAT THE MODELS WERE ADVERTISING...AND STILL ARE TO SOME
DEGREE...HAVEN'T MATERIALIZED ACROSS CENTRAL ALABAMA. HAVE LEANED
MORE TOWARD PERSISTENCE VERSUS MODEL GUIDANCE AND WILL KEEP
PREVAILING VFR CONDITIONS THRU THE PERIOD. HOPING THE STRATUS DECK
STAYS WEST OF THE TERMINALS.

RAIN COVERAGE HAS DECREASED OVERNIGHT WITH ONLY SOME LIGHT SHOWERS
ACROSS THE WESTERN COUNTIES...INCLUDING TCL...THIS MORNING.
THE HIGHEST RAIN CHANCES WILL REMAIN ACROSS THE WEST
TODAY/TONIGHT. SOUTHEAST WINDS LESS THAN 10 KTS TODAY DECREASING
TO AROUND 5 KTS OVERNIGHT.

19

&&

.FIRE WEATHER...

INCREASED RAIN COVERAGE ACROSS THE WEST TODAY...WITH SHOWERS AND
POSSIBLY A THUNDERSTORM THIS AFTERNOON. RAINFALL COULD BE HEAVY AT
TIMES. EASTWARD...SCATTERED LIGHT TO MODERATE SHOWERS ARE
POSSIBLE. MOISTURE AXIS AND RAIN COVERAGE WILL SHIFT EASTWARD
SATURDAY...AFFECTING ALL OF CENTRAL ALABAMA. DRIER CONDITIONS
RETURN TO THE AREA BEGINNING SUNDAY. WINDS REMAIN OUT OF THE SOUTH
TO SOUTHEAST THROUGH SATURDAY. WITH MOISTURE REMAINING HIGH
THROUGH THE FORECAST PERIOD....NO CRITICAL FIRE WEATHER
CONDITIONS ARE EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     77  60  77  57  73 /  30  20  40  70  50
ANNISTON    78  62  78  59  73 /  30  20  30  70  40
BIRMINGHAM  77  64  76  61  74 /  40  30  50  70  40
TUSCALOOSA  75  63  74  61  76 /  70  50  70  70  30
CALERA      77  63  75  60  75 /  50  30  50  70  30
AUBURN      79  63  78  61  75 /  20  10  30  70  40
MONTGOMERY  81  64  79  62  78 /  40  20  50  70  20
TROY        81  62  78  61  78 /  20  20  40  70  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Mar 11, 9:31 AM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
931 AM CST FRI MAR 11 2016

ALZ011>015-017>050-121845-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
931 AM CST FRI MAR 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

ADDITIONAL RAINFALL EXPECTED TODAY AND TONIGHT ON SATURATED SOILS
WILL RESULT IN A RISK FOR FLASH FLOODING MAINLY ALONG AND
SOUTHWEST OF A LINE FROM SULLIGENT TO GORDO TO EUTAW TO THOMASTON
IN MARENGO COUNTY.

MINOR RIVER FLOODING IS LIKELY ALONG THE SUCARNOOCHEE RIVER AND
PORTIONS OF THE TOMBIGBEE RIVER TODAY DUE TO HEAVY RAINFALL OVER
THE PAST 24 HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ADDITIONAL RAINFALL COULD CAUSE ISOLATED FLASH FLOODING ACROSS
SOUTHWEST PORTIONS OF CENTRAL ALABAMA ON SATURDAY.

MINOR FLOODING MAY CONTINUE ALONG THE SUCARNOOCHEE AND PORTIONS OF
THE TOMBIGBEE RIVER THROUGH AT LEAST WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED TODAY THROUGH SATURDAY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 10:56 PM CSTRiver Flood WarningBMXSumter6 days
Mar 11, 2:00 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter4 days
Mar 11, 7:29 AM CSTAreal Flood AdvisoryBMXSumter2 hr
Mar 11, 9:22 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter4 days
Mar 11, 9:22 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter24 hr
Mar 11, 9:57 AM CSTAreal Flood AdvisoryBMXSumter2 hr
Mar 11, 11:17 AM CSTFlash Flood WarningBMXSumter3 hr
Mar 11, 11:39 AM CSTAreal Flood AdvisoryBMXMarengo2 hr

Nearby

Flash Flood Watches in Alabama, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.